Washington, 2010High Wind and Strong Wind in Washington, November 15 to 16, 2010
November 15 to 16, 2010 · NWS SEW · 8 events in 8 counties and zones
South winds of 20 to 30 mph and gusts to 45 mph occurred on the evening of November 15 in parts of western Washington and then after the cold front passed, strong onshore flow brought marginal high wind to a few zones, mainly near the Strait of Juan de Fuca.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $485,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South winds of 20 to 30 mph and gusts to 45 mph occurred on the evening of November 15 in parts of western Washington and then after the cold front passed, strong onshore flow brought marginal high wind to a few zones, mainly near the Strait of Juan de Fuca.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 15, 3:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Nov 15, 3:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST MON NOV 15 2010
.SYNOPSIS...TONIGHT WILL BE WINDY AS A STRONG PRESSURE GRADIENT
DEVELOPS. AFTER A LULL IN THE WEATHER TUESDAY...ANOTHER VIGOROUS
SYSTEM WILL BRING RAIN AND MOUNTAIN SNOW WEDNESDAY AND WEDNESDAY
NIGHT. THE WEATHER WILL REMAIN UNSETTLED WITH PERIODS OF RAIN
THROUGH FRIDAY. COLDER WEATHER WITH A CHANCE OF SNOW IS IN THE
FORECAST FOR THE WEEKEND.
&&
.SHORT TERM...MAIN SHORT TERM PROBLEMS ARE THE ONGOING WEATHER
SYSTEM TONIGHT AND ANOTHER SYSTEM ON WEDNESDAY. RAIN WILL GRADUALLY
TAPER TONIGHT AND BECOME MORE SHOWERY. BY TUESDAY SHOWERS WILL BE
CONFINED MOSTLY TO THE MOUNTAINS. HIGHS TUESDAY WILL BE SEVERAL
DEGREES LOWER THAN TODAY...AROUND 50. THE SNOW LEVEL WILL FALL IN
THE MOUNTAINS TO 3500 FEET. SNOW AMOUNTS WILL BE MOSTLY IN THE 2 TO
6 INCH RANGE...SUB ADVISORY AMOUNTS IN OTHER WORDS.
ON TUESDAY NIGHT A DEEP LOW WILL FORM NEAR THE QUEEN CHARLOTTE
ISLANDS AND SPAWN A FRONT THAT WILL SWEEP SOUTHEAST. THIS WILL
SPREAD RAIN OVER WESTERN WASHINGTON LATE TUESDAY NIGHT AND
WEDNESDAY. THE SNOW LEVEL...ALREADY LOW...WILL FALL FARTHER TO
PERHAPS 2500 FEET WEDNESDAY EVENING. SNOW WILL BE HEAVIER IN THE
MOUNTAINS AND ADVISORY LEVELS...6 TO 16 INCHES IN 24 HOURS...ARE
LIKELY. WILL NOT ISSUE A WINTER STORM WATCH IN ANTICIPATION THAT AN
ADVISORY NOT A WARNING WILL BE THE OUTCOME. SNOW WILL FALL IN ALL
THE PASSES DURING THIS STORM.
ON THURSDAY THE PARENT LOW MOVES SOUTHEAST DOWN THE BRITISH COLUMBIA
COAST. THERE COULD BE A BRIEF POSTFRONTAL DRY PERIOD AROUND SEATTLE
ON THURSDAY THOUGH OTHER PLACES WILL STILL BE WET. THE MAIN EFFECT
WILL BE TO KEEP A MOIST AIR MASS IN PLACE OVER WESTERN WASHINGTON
FOR WHAT COULD BE INTERESTING WEATHER OVER THE WEEKEND. BURKE
.LONG TERM...ON FRIDAY THE LOW MOVES CLOSER TO WASHINGTON...THEN
BEGINS MOVING SOUTH OFF THE COAST SATURDAY. THE TREND IN THE MODELS
HAS BEEN TOWARD MAKING SATURDAY A BIT WARMER AND HAVE REFLECTED THIS
IN THE GRIDS AND FORECASTS. THERE IS A CHANCE...AND SO FAR IT IS
ONLY A CHANCE...THAT ARCTIC AIR IN BRITISH COLUMBIA WILL BEGIN
SPILLING OUT OF THE FRASER RIVER VALLEY ON SUNDAY AND KEEP COMING ON
MONDAY. HAVE PLAYED IT WITH CHANCE POPS BOTH DAYS...WITH RAIN OR
SNOW SHOWERS POSSIBLE OVER THE NORTH PART SUNDAY...JUST PLAIN SNOW
SHOWERS SUNDAY NIGHT...AND RAIN AND SNOW SHOWERS EVERYWHERE MONDAY.
AGAIN...THIS IS ONLY A CHANCE. THE USUAL WINTER SCENARIO IS THAT THE
FIRST OR FIRST FEW ARCTIC SYSTEMS SLIDE HARMLESSLY BY TO THE EAST
WITHOUT ANY REALLY COLD AIR INVADING WESTERN WASHINGTON. BUT IN
DEFERENCE TO THE LA NINA SITUATION IT IS PRUDENT TO MENTION THAT
THERE IS A POSSIBILITY OF SNOW OVER THE LOWLANDS THIS WEEKEND. BURKE
&&
.HYDROLOGY...FORECAST MODELS DO NOT SHOW A SIGNIFICANT THREAT OF
FLOODING FOR WESTERN WASHINGTON...INCLUDING THE GREEN RIVER...OVER
THE NEXT TEN DAYS.
THE SYSTEM TODAY AND TONIGHT HAS NORTHWESTERLY FLOW AND WILL BE A
GOOD QPF PRODUCER FOR THE CASCADES BUT NOT MUCH OF ONE FOR THE
SOUTHERN OLYMPICS. THE NORTH AND CENTRAL CASCADES WILL LIKELY GET
1.O TO 2.0 INCHES OF RAIN WITH A FEW HIGHER SPOTS. THE SNOW LEVEL
WILL BE AROUND 5000 FEET TONIGHT BEFORE FALLING TO AROUND 3500 FEET
TUESDAY. THIS SHOULD PRODUCE MINOR TO MODERATE RISES ON RIVERS
FLOWING OFF THE CASCADES...BUT NO FLOODING IS EXPECTED. THE
SKOKOMISH AND OTHER OLYMPICS RIVERS WILL NOT RISE SIGNIFICANTLY.
THE VIGOROUS SYSTEM FOR WEDNESDAY AND WEDNESDAY NIGHT WILL NOT
PRESENT ANY FLOOD THREAT. IT WILL BE ACCOMPANIED BY SNOW LEVELS IN
THE 2000 TO 3000 FT RANGE...AND IT WILL BE MAINLY A SNOW PRODUCER
FOR THE MOUNTAINS. DURING THIS EVENT THE SKOKOMISH IS THE ONLY RIVER
BASIN THAT MAY RECEIVE HYDROLOGICALLY SIGNIFICANT RAINFALL. IT DOES
NOT LOOK LIKE NEAR ENOUGH TO CAUSE FLOODING AND THE SKOKOMISH RIVER
SHOULD ONLY EXPERIENCE A MODERATE RISE.
FOR THURSDAY AND BEYOND...HYDROLOGICALLY SIGNIFICANT PRECIPITATION
IS NOT IN THE FORECAST. BURKE
&&
.AVIATION...AN UPPER TROUGH OVER B.C. WILL DROP SE ACROSS THE AREA
THIS EVENING. MODERATE TO STRONG WLY FLOW ALOFT WITH A MOIST AIR
MASS AT ALL LEVELS. LOW LEVEL ONSHORE FLOW WILL BECOME STRONG
TONIGHT...WITH THE AIR MASS BECOMING MORE UNSTABLE.
KSEA...SW WIND 15-20 KT W/ GUSTS 30 KT...EASING BY 12 Z.
&&
.MARINE...STRONG POST FRONTAL ONSHORE FLOW WILL DEVELOP LATER TODAY
AND TONIGHT. WLY GALES ARE LIKELY THROUGH THE STRAIT AND OVER THE
COASTAL WATERS. SMALL CRAFT WINDS ARE LIKELY ACROSS THE INLAND
WATERS TONIGHT...POSSIBLY RUNNING 20-30 KT AT TIMES.
WINDS MAY TAKE SOME TIME TO EASE TUE MORNING WITH SUB ADVISORY WINDS
LIKELY BY TUE AFTERNOON. THIS WILL BE BRIEF AS ANOTHER STRONG SYSTEM
APPROACHES THE COASTAL WATERS TUE NIGHT. THIS STORM MAY PRODUCE
GALES OVER THE COASTAL WATERS AND POSSIBLY SOME OF THE N INLAND
WATERS BY WED MORNING. DTM
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING COASTAL WATERS AND ENTIRE STRAIT OF JUAN DE FUCA.
.SMALL CRAFT ADVISORY REMAINING WATERS.
.SMALL CRAFT ADVISORY GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLEIn the hours before
Special weather statement, Nov 15, 4:13 PM PST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
413 PM PST MON NOV 15 2010
WAZ001-503>519-170015-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA-
HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
413 PM PST MON NOV 15 2010
...A CHANGE TO COLDER CONDITIONS IS POSSIBLE LATER FRIDAY OR
SATURDAY INTO EARLY NEXT WEEK...
COLD AIR IS EXPECTED TO DEVELOP OVER WESTERN CANADA THURSDAY OR
FRIDAY. WHILE WEATHER GUIDANCE CONTINUES TO SHOW QUITE A BIT OF
VARIABILITY...INDICATIONS REMAIN THAT CHANGES IN THE WIND FLOW
ALOFT ON FRIDAY OR SATURDAY WILL ALLOW SOME OF THIS COLDER AIR
TO OUR NORTH TO FILTER INTO WESTERN WASHINGTON.
WEATHER GUIDANCE ALSO SUGGESTS THAT THERE IS SOME RISK OF LOWLAND
SNOW...OR MIXED RAIN AND SNOW SHOWERS OVER PORTIONS OF WESTERN
WASHINGTON THIS WEEKEND. LATER FRIDAY OR FRIDAY NIGHT THE HIGHEST
RISK OF LOWLAND SNOW WILL BE WHERE THE AIR IS COLDER...OVER THE NORTH
INTERIOR. FARTHER SOUTH...THE COLD AIR WILL TAKE LONGER TO MOVE
INTO THE AREA...PERHAPS SATURDAY OR SATURDAY NIGHT AND IT REMAINS
UNCLEAR AT THIS POINT WHETHER THERE WILL BE SUFFICIENT MOISTURE
IN PLACE BY THE TIME THE COLD AIR FILTERS IN.
NOW WOULD BE A GOOD TIME TO THINK ABOUT HOW YOU COULD PREPARE FOR
THE FIRST POSSIBILITY OF WINTER WEATHER CONDITIONS IN THE
LOWLANDS. ARE YOUR TIRES READY FOR SNOW COVERED ROADWAYS? ARE YOUR
OUTDOOR PIPES AND FAUCETS WINTERIZED?
PLEASE MONITOR LATEST FORECASTS AND WEATHER STATEMENTS AS
CONDITIONS EVOLVE THIS WEEK.
ALBRECHT
WEATHER.GOV/SEATTLE
Strong Wind, Southwest Interior
- When
- November 15, 7:00 PM PST to 11:00 PM PST
- Where
- Southwest Interior forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $50,000
- Reported by
- Newspaper
Wind gusts blew down trees and branches in the southwest interior. The strong wind knocked down a few trees onto homes and cause power outages to about 50,000 people. Several schools had to close the next morning in Rochester.
Strong Wind, Tacoma Area
- When
- November 15, 8:00 PM PST to 11:00 PM PST
- Where
- Tacoma Area forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $75,000
- Reported by
- Newspaper
Wind gusts blew down trees and branches in the Tacoma area. The strong wind damaged and tore loose a boathouse and knocked out power to about 55,000 people.
Strong Wind, Western Skagit County
- When
- November 15, 8:00 PM PST to 11:00 PM PST
- Where
- Western Skagit County forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $20,000
- Reported by
- Newspaper
Wind gusts blew down 2 trees onto homes, one in Sedro-Woolley and the other in Mount Vernon.
High Wind, Western Whatcom County
- When
- November 15, 8:24 PM PST to 10:24 PM PST
- Where
- Western Whatcom County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $40,000
- Reported by
- Mesonet
Both Sandy Point and Cherry Point recorded sustained wind in excess of 40 mph 824 PM to 854 PM. A tree fell on a home and another on a car in the Bellingham area.
High Wind, Eastern Strait of Juan de Fuca
- When
- November 15, 8:25 PM PST to 10:25 PM PST
- Where
- Eastern Strait of Juan de Fuca forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
An observation southeast of Sequim at 1476 ft recorded gusts of 65+ mph 825 PM to 845 PM. About 25,000 people lost power in the greater Port Angeles area.
High Wind, Admiralty Inlet Area
- When
- November 15, 8:45 PM PST
- Where
- Admiralty Inlet Area forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
Whidbey Island Naval Air Station (KNUW) recorded a peak gust of 61 mph. One school was closed the next morning due to a power outage. Several roads were blocked by downed trees. A hangar's roof at the Naval Air Station sustained minor damage. Two ferry runs were canceled.
High Wind, East Puget Sound Lowlands
- When
- November 15, 9:40 PM PST to 11:40 PM PST
- Where
- East Puget Sound Lowlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
A spotter in Enumclaw reported a 60 mph gust at 940 PM. There were about 10,000 customers who lost power along the foothills. Around Granite Falls and Darrington, several trees fell, 4 of them hitting houses or cars.
High Wind, West Slopes Central Cascades and Passes
- When
- November 15, 10:00 PM PST to November 16, 12:00 AM PST
- Where
- West Slopes Central Cascades and Passes forecast zone
- Measured
- 46 kt (53 mph) measured sustained
- Reported by
- Park/Forest Service
Snoqualmie Pass, a Northwest Weather and Avalanche Center observation site, reported wind of 53g93 mph at 10 PM.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, November 15, 201018 injured · 1 event
- Dense Fog in Kentucky, November 15, 20102 injured · $50,000 · 34 events
- Damaging Winds and High Wind in Washington, November 15 to 16, 2010$201,000 · 74 kt wind · 12 events
- Damaging Winds and High Wind in Idaho, November 15 to 16, 2010$230,000 · 78 kt wind · 7 events
- High Wind in Washington, November 15 to 16, 2010$125,000 · 72 kt wind · 4 events
- High Wind in Oregon, November 15 to 16, 2010$71,000 · 64 kt wind · 7 events
- Winter Storm and Avalanche in Colorado, November 15 to 16, 20101 injured · 6 events
- Winter Storm in Montana, November 15 to 16, 201011 events
- Damaging Winds in Alabama, November 15, 2010$15,000 · 52 kt wind · 2 events
- Winter Storm in Montana, November 15 to 20, 20106 events
- Dense Fog in Pennsylvania, November 15, 20105 events
- Heavy Snow in Wyoming, November 15, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266958, 266957, 268831, 260893, 260892, 260891, 260894, 260895.